One might assume that it would be easy to identify a potential opioid problem in a loved one. After all, you know them best so you would immediately recognize unusual behavior. However, in reality, it can be difficult to tell if someone is misusing opioids. This is particularly true if the individual was prescribed pain medication to treat an injury or manage pain after a procedure.
When a person starts taking opioids at higher doses, they can build a tolerance, which means they need more of the drug to get the same effects. Without intervention, a full-blown addiction can develop. Thankfully, no one has to wait until they reach rock bottom to access help. Treatment is available at various levels.
Below are some of the subtle signs of a potential opioid addiction and how to recognize them in someone you care about.
Doctor Shopping or Visiting Multiple Doctors
Doctor shopping is the practice of visiting multiple doctors to obtain multiple prescriptions. Even though doctor shopping is a crime that can result in steep fines and jail time, people still do it. If you notice your loved one is visiting different doctors frequently, it’s possible they’re engaging in doctor shopping.
The most common medications that people “shop” for are opiate painkillers like Vicodin or oxycontin, anti-anxiety drugs like Xanax and ADHD medications like Adderall. Some of the signs of a doctor shopper are:
- Pays in cash, even with medical insurance
- Claims the original medication was lost or stolen
- Requests certain brands or dosages
- Asks the doctor to prescribe more tablets
- Appears nervous and rushed at the doctor
Sudden Money Problems
Supporting a drug habit is expensive. Opioid pills sold on the street are some of the most expensive drugs you can buy. A single pill costs around $20 or more. Because of the steep price of these drugs and laws cracking down on doctor shopping, some people turn to less expensive opioids like heroin.
You might notice that your loved one is stealing or lying to get money, or they might be selling off their possessions. If your loved one is having sudden and unexplained money problems, it’s worth talking to them. Something more might be going on.
Physical Signs and Symptoms
When someone takes opioids, you’ll usually notice some side effects like drowsiness and a lack of energy. As the medication wears off, the effects do, too. But as a person uses opioids more and more, these side effects become more common and longer lasting. Here are a few to watch out for:
- Sedation, drowsiness
- Small pupils
- Nodding off
- Slowed breathing
- Lack of coordination
- Nausea, vomiting
Changes in Habits and Routines
The more a person uses opioids, the more the drugs take over their life. This is why people with substance use disorders tend to be withdrawn from other people and activities. It takes time to obtain the drug, use the drug, feel the high and then recover, so there isn’t much time for anything else.
If you notice that your loved one is suddenly and abruptly changing their routine, this could be a red flag for opioid addiction. Primarily, look for changes in eating and sleeping patterns. People who abuse opioids can experience weight loss or weight gain depending on how the drug affects them.
For instance, if the opioids make the person nauseous, they probably won’t eat much. But if the person feels good and relaxed, they might eat more and gain weight. In terms of sleep, opioids disrupt sleep architecture and reduce sleep efficiency. You may notice your loved one sleeps in spurts throughout the day.
Avoids Social Situations
When people start abusing drugs or alcohol, they tend to withdraw from those around them. They prefer to use drugs in private and enjoy the high without disruption. Having to go to family outings or engage in conversation with others disrupts their drug use, so they generally decline these invitations.
If you’re noticing other red flags, pay attention to how engaged your loved one is in social situations. Have they been staying behind more often? Do they have excuses for why they can’t attend parties or family events? When they are with others, do they appear to be socially withdrawn?
Remember, drugs take over quickly and leave little time for anything else. It’s not long before an opioid addict will start having trouble in their relationships. They may seem distant, uninterested and undependable.
Dramatic Mood Swings
Another sign to look for is a change in mood. Any type of substance use changes a person’s personality and behaviors. Substances have a powerful effect on the brain’s chemistry and can even change the structure of the brain over time. This leads to major changes that contribute to sudden, erratic mood swings.
Additionally, if a person tries to stop or reduce their opioid use, they’ll experience intense withdrawal symptoms that can trigger dramatic mood swings. Removing the opioids from the body in detox is helpful, but it’s only through continued therapy and medications that normal brain function is restored.
Acceptance Recovery Center is a rehab facility in Scottsdale, Arizona. We treat opioid addiction as well as underlying mental health disorders. Contact us today to learn more about our treatment programs and how they can start you on the path to healing.